Oral versus Subcutaneous Methotrexate

Am I crazy? 8 weeks of subcutaneous methotrexate injections resulted in a significant improvement of my RA symptoms. Then, my doc switched me to oral methotrexate two weeks ago, and now I'm hurting so badly again that I can hardly move. Has anyone else had this experience with methotrexate? Is there a significant difference in the efficacy between the oral versus injectable forms?

9 Replies

oldestnewest
  • That is strange did she say why she changed you to oral? I have always taken tabs 2 x 10 mg per week, & 5mg folic per week no problems. though I think you need combination Dmards for any significant results, I also take plaquinil& Humira inj.

    ps. I have a pug called Milly she is actually very naughty at the moment! What is your pugs name?

  • Hi

    I was told by my rhuemy nurse that up to 40% of a tablets strength was lost during it's gastric journey ?Thats why the injections can normally be given at a lower dose and still have the same benefits.I'm also surprised that she changed you back to tablets.I also take plaqunil(hydrocloriquine) along with the MTX as Gina said that combinations are normally given.

    Give your rhuemy nurse a ring for some explanations and tell them the problems you have had -don't suffer

    Take Care

    Julie

  • The less Yuck goes in my stomach the better it is in the long run! I already have had 1 stomach reconstruction. It is also more efficient although I couldn't tell the difference.

  • I have taken 25mg of MTX for years. (10 tabs) along with Folic Acid. I tried Remicade, but was allergic. It did a great job relieving my pain. Now I'm taking 10mg of MTX and folic acid; added a few years ago Kineret injections. It seems to have helped the symptoms.

  • this is so weird because normally they put you on the tablet form first-then if you get terrible side effects etc they put you on the mtx injections!! not vice versa! i would def have a talk to the doctor good luck with it :)

  • Very strange putting you on injections first then changing... can't help but wonder if someone's slipped up and given you the injections in error hence the change now. I'd have a chat when the consultant/rhumy nurse and tell them the tablets are not having the same effect and causing severe nausea.

    I'm sure they'd change you back if you've already tried the injections and found them to be beneficial.

    Good luck. xx

  • I've been on Methotrexate tablets (6 per week) for 6+ months. I've had nausea, vomitting and more gas than the north sea (lol). I've noticed no improvement in my health and now have carpal tunnel syndrome to add to RA

    and other health challenges. Because the rheumy wants to up the dose I am being changed to injections so I am encouraged to hear you had a significant improvement in your RA. I hope they will change you back to the treatment you find most effective. I wonder if money saving was behind the change. ( I believe tablets are cheaper) I also take Meloxicam and Hydroxichloroquine. I don't know that they have made much difference. When I asked my rheumy what then benefit was all she could say was 'you might be much worse without them'. Bottom line is it all seems like so much guess work with some fairly toxic chemicals.

    It appears different things work for different people. Other than that I can't fault the treatment I have had eg Occ therapist, physio, and hyrdrotherapy

    have enjoyed the latter tho I 'pay' for it afterwards!!

    Hope you are pain free soon:-))

  • yes I have found most ra meds including my current gold injections give "gas" .. rear wind!!

  • hi am just going to start the mtx just had steriod injection on fri dont see any diffrents going to gp on mon to digussthe treament getting 2.5mg talbet form

You may also like...